MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK HINGE TOTAL KNEE SYSTEM; FIXED TIBIAL INSERT SIZE 3/12MM

MEDACTA INTERNATIONAL SA GMK HINGE TOTAL KNEE SYSTEM; FIXED TIBIAL INSERT SIZE 3/12MM
Model Number 02.09.0312H
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hyperextension (4523)
Date of Event 01/29/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 6 february 2025: lot 2243839: (b)(4) items manufactured and released on 13/01/2023.Expiration date: 14/12/2027.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Additional implants involved, batch review performed on 6 february 2025: gmk-hinge 02.09.2603r femoral component size 3 r (k130299) lot 2214183: (b)(4) items manufactured and released on 26/10/2022.Expiration date: 05/10/2027.No anomalies found related to the problem.To date, all items of the same lot have been sold with one similar reported event during the period of review.Gmk-hinge 02.09.4003r fixed tibial tray size 3 r (k130299) lot 2200960: (b)(4) items manufactured and released on 31/05/2022.Expiration date: 13/05/2027.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medical affairs director: almost 2 years after receiving a constrained total knee system as a primary implant, the patient is generally unhappy.The surgeon reports a 10° hyperextension that appears to be the main cause for the patient's complaint, according to our interpretation of the report.We have no information as to the preoperative condition of the patient.Receiving a hinge system in primary surgery means that there is a deficiency in the stabilizing mechanisms of the knee.Hyperextension is controlled mainly by the posterior capsule, and the absence or incompetence of the posterior chain can generate excessive loads on the polyethylene bushing that may reduce the longevity of the implant.On the other hand, it is also possible that the knee has residual laxity: if such laxity is significant, the capsule may not be in a position to exercise its role of controlling hyperextension.Hence, a possible action to help restore control of hyperextension could be increasing the thickness of the insert, if possible.This might be undertaken, if judged appropriate by the surgeon, together with a soft tissue reconstruction surgery, if required.The femoral component may have been implanted in a slightly flexum position, for unspecified reasons.In a constrained implant, a flexed position of the femoral component may imply higher loads on the pe bushing that stops hyperextension, because the prosthesis will be in a hyper-extended position when the angle between femur and tibia on the sagittal plane is actually 0°, so in full extension but not hyperextension.
 
Event or Problem Description
About 1 year and 9 months after the primary surgery (primary gmk-hinge), during a follow-up visit, x-rays were taken and a hyperextension of about 10 degrees was observed.The hyperextension affects the patient's gait pattern.
 
Additional Manufacturer Narrative
Additional information entered in the follow-up 1: r&d evaluation.R&d investigation: during a routine follow-up visit at almost 2 years from implantation of a gmk hinge knee prosthesis, the patient was noted to exhibit approximately 10° of knee hyperextension.This hyperextension has been observed to impact the patient's gait pattern.There is no reported pain or discomfort associated with the hyperextension at this time.X-rays show the implant is properly positioned; thus hyperextension is most likely attributable to insufficient knee stability.In gmk hinge systems, where natural ligaments are no longer present, joint stability relies predominantly on the appropriate tensioning of the posterior capsule and surrounding residual soft tissues.It remains uncertain whether the current instability is due to insufficient stabilization at the time of the primary procedure or if it has developed progressively over time due to soft tissue changes.In cases where the knee lacks proper stabilization, hyperextension may occur until it is mechanically limited by the mechanical stop of the implant.This condition is not anticipated in normal use of the device and may result in increased loads, potentially compromising implant longevity.To manage the hyperextension, one possible intervention could be to increase the thickness of the insert, if feasible.Alternatively, the use of a knee brace to limit hyperextension might be considered a non-surgical intervention.Conclusions: hyperextension is primarily regulated by the posterior capsule, and the absence or dysfunction of it can lead to excessive stress on the polyethylene insert, potentially compromising the longevity of the implant.Conversely, the knee may exhibit residual laxity; if this laxity is pronounced, the posterior capsule may be unable to effectively perform its role in controlling hyperextension.However, no definitive conclusion can be drawn for this specific case, while there is no indication that any potential issue with the device may have caused or contributed to the event, and the device history record review does not indicate any potential manufacturing related issue.

Brand Name
GMK HINGE TOTAL KNEE SYSTEM
Common Device Name
FIXED TIBIAL INSERT SIZE 3/12MM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21525740
Report Number3005180920-2025-00114
Device Sequence Number9712989
Product Code KRO
UDI-Device Identifier07630030825125
UDI-Public07630030825125
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number02.09.0312H
Device Lot Number2243839
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/05/2025
Supplement Report FDA Received Date05/22/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexFemale